Alert archive / Nevada / Winter Storm Watches in 2021

Winter Storm Watch 6, NWS Las Vegas, NV

December 28, 2021Inyo County, California; 4 counties in Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this winter storm watch at Dec 28, 2021, 3:14 AM PST for Inyo County, California; 4 counties in Nevada; Mohave County, Arizona. It took effect at Dec 29, 2021, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2021, 3:14 AM PST (11:14 UTC)
In effect from
Dec 29, 2021, 4:00 AM PST
Expired
Dec 28, 2021, 1:49 PM PST
In force
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Inyo County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 167 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS45 KVEF 281114
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
314 AM PST Tue Dec 28 2021

AZZ001-282300-
/O.NEW.KVEF.WS.A.0006.211229T1200Z-211231T1200Z/
/O.CON.KVEF.WW.Y.0012.000000T0000Z-211229T0600Z/
Northwest Plateau-
414 AM MST Tue Dec 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 4000 FEET...
...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

* WHAT...For the Winter Weather Advisory today above 4000 feet,
  additional snow accumulations of 1 to 3 inches expected. For the 
  Winter Storm Watch Wednesday and Thursday, heavy snow possible 
  with total snow accumulations of up to 5 inches above 4000 feet.

* WHERE...Northwest Plateau.

* WHEN...For the Winter Weather Advisory, until 11 PM MST this 
  evening. For the Winter Storm Watch, from early Wednesday morning 
  through late Thursday night.

* IMPACTS...Icy and snow covered roads are likely in the mountain
  terrain. Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...The primary concern for both events will be 
  along State Route 389 from Colorado City to Fredonia, where 
  snow accumulations will result in dangerous travel 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

AZZ003-282300-
/O.CON.KVEF.WW.Y.0012.000000T0000Z-211229T0600Z/
Northwest Deserts-
414 AM MST Tue Dec 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 4000 FEET...

* WHAT...Snow expected with additional snow accumulations of 1 to
  3 inches above 4000 feet. Winds gusting as high as 40 mph.

* WHERE...Northwest Deserts above 4000 feet.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Icy and snow covered roads are likely in the 
  mountain terrain, making travel very difficult to impossible.

* ADDITIONAL DETAILS...The primary concerns will be along 
  Interstate 40 east of Kingman near Fort Rock, Hualapai Mountain 
  Road, and State Route 66 east of Kingman where snow 
  accumulations will result in dangerous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ519-521-282300-
/O.NEW.KVEF.WS.A.0006.211229T1200Z-211230T1800Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including Aspendell
314 AM PST Tue Dec 28 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

* WHAT...Heavy snow possible with total snow accumulations of 4 
  to 8 inches.

* WHERE...Eastern Sierra Slopes and White Mountains of Inyo 
  County.

* WHEN...From early Wednesday morning through Thursday morning.

* IMPACTS...Plan on slippery road conditions and dangerous travel.

* ADDITIONAL DETAILS...Another round of heavy snow possible
  mainly above 7000 feet Wednesday and Thursday, favoring 
  southern portions of the eastern Sierra Slopes and White 
  Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts. 

&&

$$

CAZ520-522-NVZ014-282300-
/O.NEW.KVEF.WS.A.0006.211229T1200Z-211230T1800Z/
Owens Valley-Death Valley National Park-
Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, Shoshone, 
Goldfield, Silver Peak, and Dyer
314 AM PST Tue Dec 28 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

* WHAT...Heavy snow possible with total snow accumulations of 
  1 to 2 inches above 3000 feet and of 2 to 6 inches above 6000 
  feet.

* WHERE...In Nevada, Esmeralda and Central Nye County. In 
  California, Owens Valley and Death Valley National Park.

* WHEN...From early Wednesday morning through Thursday morning.

* IMPACTS...Plan on slippery road conditions and dangerous travel.

* ADDITIONAL DETAILS...The primary concern will be along Highway
  395 in the Owens Valley and Highway 95 through southern Nye 
  County where snow accumulations of a couple of inches on the 
  roadway may result in dangerous travel conditions. Additional 
  concerns surround the higher terrain of Death Valley National 
  Park where inexperienced winter hikers could be caught off guard
  by snow accumulations exceeding 5 inches at the highest peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts. 

&&

$$

NVZ015-018-019-282300-
/O.NEW.KVEF.WS.A.0006.211229T1200Z-211231T1200Z/
Lincoln County-Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk and Red Rock Canyon
314 AM PST Tue Dec 28 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Heavy snow possible with total snow accumulations of 1
  to 4 inches above 4000 feet and 6 to 12 inches above 6000 feet.

* WHERE...Lincoln County, Sheep Range and Spring Mountains-Red 
  Rock Canyon.

* WHEN...From early Wednesday morning through late Thursday night.

* IMPACTS...Plan on slippery road conditions and dangerous travel.

* ADDITIONAL DETAILS...The primary concerns will be along 
  Highway 95 north of Las Vegas and Highway 93 through Lincoln
  County where accumulating snowfall on the roadway may result in
  dangerous travel conditions. Additional areas of concern include 
  State Route 319 and Beaver Dam Road east of Highway 93, and 
  State Routes 156, 157, and 158 in the Spring Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
804 
WWUS45 KVEF 282149
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
149 PM PST Tue Dec 28 2021

CAZ519>521-282300-
/O.CAN.KVEF.WS.A.0006.211229T1200Z-211230T1800Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
149 PM PST Tue Dec 28 2021

...WINTER STORM WATCH IS CANCELLED...

Only a few inches of snow can be expected on the eastern slopes of
the Sierra, and even less for the Owens Valley and White
Mountains. The Winter Storm Watch for these areas has been
cancelled.

$$

AZZ001-290600-
/O.UPG.KVEF.WS.A.0006.211229T1200Z-211231T1200Z/
/O.NEW.KVEF.WS.W.0008.211229T1800Z-220101T0000Z/
/O.CON.KVEF.WW.Y.0012.000000T0000Z-211229T0600Z/
Northwest Plateau-
249 PM MST Tue Dec 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 4000 FEET...
...WINTER STORM WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 5 PM
MST FRIDAY...

* WHAT...For the Winter Weather Advisory this evening, additional
  snow accumulations of up to one inch. For the Winter Storm
  Warning Wednesday through Friday, heavy snow expected. Total
  snow accumulations as high as 12 to 18 inches above 6000 feet.

* WHERE...Northwest Plateau.

* WHEN...For the Winter Weather Advisory, until 11 PM MST this
  evening. For the Winter Storm Warning, from 11 AM Wednesday to 5
  PM MST Friday.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NVZ015-018-019-290600-
/O.UPG.KVEF.WS.A.0006.211229T1200Z-211231T1200Z/
/O.NEW.KVEF.WS.W.0008.211229T1800Z-220101T0000Z/
Lincoln County-Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk and Red Rock Canyon
149 PM PST Tue Dec 28 2021

...WINTER STORM WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM
PST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations as high as
  12 to 18 inches in the Spring Mountains, Sheep Range, and the
  mountains of southeast Lincoln County.

* WHERE...Lincoln County, Sheep Range and Spring Mountains-Red 
  Rock Canyon.

* WHEN...From 10 AM Wednesday to 4 PM PST Friday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ522-290600-
/O.UPG.KVEF.WS.A.0006.211229T1200Z-211230T1800Z/
/O.NEW.KVEF.WS.W.0008.211229T1500Z-211231T0000Z/
Death Valley National Park-
149 PM PST Tue Dec 28 2021

...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 4 PM PST
THURSDAY ABOVE 4500 FEET...

* WHAT...Heavy snow expected above 4500 feet. Total snow
  accumulations of up to 12 inches in the Panamint Mountains.

* WHERE...Death Valley National Park.

* WHEN...From 7 AM Wednesday to 4 PM PST Thursday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NVZ014-290600-
/O.UPG.KVEF.WS.A.0006.211229T1200Z-211230T1800Z/
/O.NEW.KVEF.WW.Y.0013.211229T1500Z-211231T0000Z/
Esmeralda and Central Nye County-
Including Goldfield, Silver Peak, and Dyer
149 PM PST Tue Dec 28 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 4 PM
PST THURSDAY ABOVE 4500 FEET...

* WHAT...Snow expected above 4500 feet. Total snow accumulations
  of up to 6 inches on the mountains of the Nevada National
  Security Site.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 7 AM Wednesday to 4 PM PST Thursday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

AZZ003-290600-
/O.CON.KVEF.WW.Y.0012.000000T0000Z-211229T0600Z/
Northwest Deserts-
249 PM MST Tue Dec 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 4000 FEET...

* WHAT...Snow expected with additional snow accumulations of 1 
  to 3 inches above 4000 feet. Winds gusting as high as 40 mph.

* WHERE...Northwest Deserts above 4000 feet.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Icy and snow covered roads are likely in the 
  mountain terrain, making travel very difficult to impossible.

* ADDITIONAL DETAILS...The primary concerns will be along 
  Interstate 40 east of Kingman near Fort Rock, Hualapai 
  Mountain Road, and State Route 66 east of Kingman where snow 
  accumulations will result in dangerous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 27, 7:15 PM PST, 7 hours 59 minutes earlier.

Area forecast discussion, Dec 27, 7:15 PM PST, 7 hours 59 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
715 PM PST Mon Dec 27 2021

.SYNOPSIS...Another round of mountain snow and light valley rain
will move southeast through the higher elevations of southeastern
California, southern Nevada, and northwestern Arizona through
Tuesday. Strong southwest winds across the Mojave Desert will taper
off by Tuesday morning. Another storm is forecast for Wednesday and
Thursday, with low elevation snowfall not out of the question. Even
colder temperatures are likely for the first few days of 2022, with
dry weather finally returning around New Year's Day.
&&

.UPDATE...Gusty conditions continue this evening though they appear
to have trended downward from their peak earlier this afternoon.
However, Red Rock Canyon continues to gust over 50 mph with much of
the western Las Vegas Valley gusting in the 30-40 mph range. Will
let the wind advisory ride for now, though winds will slowly trend
lighter through the remainder of the overnight hours.

Meanwhile, frontal band with shallow moisture intrusion has reached
roughly the I-40 corridor and is continuing its eastward trek in the
form of some light broken showers. Downslope winds in the Vegas
Valley prevented anything more than sprinkles from falling, but
Barstow picked up 0.02" with some rain reported around Mesquite as
well.  Showers for the remainder of the night will favor Mohave
county as well as Lincoln counties where the stronger upslope flow
will exist beneath the unstable cyclonic flow aloft. Snow levels
will be hovering near 4000 feet overnight in Mohave county, so a
dusting of snow is possible in the high terrain around Kingman by
morning, with accumulations of 1-3 inches possible near Fort Rock.

Overall, the forecast is in good shape and only made some minor
updates to the PoP grids to reflect current trends. The update will
hit the web shortly.

-Outler-

&&

.SHORT TERM...through Tuesday night. Very interesting midday
satellite loop with several features of note. Thick high clouds
associated with moisture from the subtropics were streaming over
Arizona and areas farther northeast. The next storm system was
rolling into far northern California, with very cold air evidenced
by open cell cumulus clouds over the ocean and low elevation snow
over land, and its cloud shield had spread into Esmeralda and Inyo
counties, with light snow falling in the Owens Valley. What had been
a clear slot over much of our CWA earlier this morning was filling
in with mid and high clouds under the entrance region of a 160 knot
jet streak centered over Colorado. Aside from the light snow in
Bishop, surface obs showed wind gusts slowly increasing over the
Mojave Desert, and temperatures slightly below late December
normals. Since snow was already underway in the Sierra, the Winter
Storm Warning for that area looks good. As winds were still slowly
increasing over the Mojave Desert, the Wind Advisory also looks
good. The storm will continue tracking southeast this afternoon and
tonight, and precip chances will break out over Mohave County after
sunset. At the time, snow levels will be about 4000 to 4500 feet,
which will support all snow in Colorado City and most of the Arizona
Strip, along with Interstate 40 east of Kingman. Snow levels will
fall by morning, giving Kingman a chance to change over to snow as
well. For all of these reasons, the Winter Weather Advisory looks
good there. The Spring Mountains have been very challenging with
this event. Fortunately, newer guidance has come around to what was
anticipated 36 hours ago, namely less snow than had been advertised
in previous days. Thus, the lack of a winter headline still looks
good there. Snow is expected to linger in Mohave County for much of
the day Tuesday as another, smaller wrinkle in the flow swings in on
the heels of the main storm. As this wrinkle moves to the east
Tuesday night, precip chances should finally come to an end.

.LONG TERM...Wednesday through Sunday.

Winter conditions will continue into New Year's weekend with well
below normal temperatures. On Wednesday, we see a split flow
pattern develop with energy associated with the northern jet
stream moving out of the Northern Rockies into the Northern
Plains. For us, energy that splits from the main flow is forecast
to develop into a closed circulation off the central California
coast Wednesday night. Depending on the location of the developing
low and where it eventually tracks will determine how much of an
impact it will have for our area. Model consensus lies primarily
with the fact of a split flow developing and a closed circulation
forming. There is little consensus regarding the location of the
closed circulation and where it may track. Adding to an already
difficult forecast is the possible interaction of the low and the
next wave that is forecast to dive south through the Great Basin
on Friday. Currently, it looks like the brunt of moisture will be
mainly east of us if the two systems do in fact merge. Lots of
uncertainty though with the late week pattern. A cold airmass
behind a front that is forecast to pass through the region late in
the week could usher in the coldest temperatures of the season.
Lows at the airport in Las Vegas Sunday morning are forecast to be
at or below freezing for several hours which could bring about
impacts related to freezing temperatures.
&&

.AVIATION...For Harry Reid...Gusty southwest winds are expected to
remain into this evening with speeds between 15-25 kts and gusts to
35 kts at times. Winds will gradually diminish overnight, but still
remain southwest to west 10-15 kts. Winds will be much lighter
Tuesday with speeds 8 kts or less. Additionally, passing showers
will likely result in a period of lowered ceilings down to about
6kft, perhaps dipping lower as well, and resulting in periods of
lost visual approaches. This should clear by around 04Z as winds
subside, then minimal impacts expected overnight and Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty southwest to west winds across the region this
afternoon as a passing system move through. Wind speeds 15-25 kts
with gusts 40-45 kts impacting areas generally across San
Bernardino, Clark, Mohave, and southern Lincoln Counties this
afternoon. These winds will gradually diminish overnight. Elsewhere
winds will be around 10-15 kts or less. As this system passes
through this afternoon and early evening, ISOLD/SCT rain/snow
showers will occur. CIGS are expected to remain AOA 5k feet, but
places like KBIH will drop to 4k feet or less through the afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Salmen
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 1:49 PM PSTWinter Storm WarningVEFInyo54 hr
Dec 28, 1:49 PM PSTWinter Weather AdvisoryVEFSan Bernardino45 hr

Nearby

Winter Storm Watches in Nevada, 2021Winter Storm Watches in California, 2021Winter Storm Watches in Arizona, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.